Thyroid UK

Thyroid results

Dec 2017

TSH 4.69 (0.27 - 4.20)

Free T4 14.8 (12.00 - 22.00)

Free T3 3.3 (3.10 - 6.80)

TPO antibody 804.5 (<34)

Age 31, female.

Taking 25mcg levo.

Diagnosed 2010 with hypothyroid.

Confused about symptoms - watery eyes, eyelashes falling out, dry skin, depression, memory loss, pins and needles, joint pain, hard spots on skin, looking washed out, tired, cramps, heavy periods, fast heart and sweating, high blood pressure. Reluctant to increase because of fast heart and GP has been keeping me on the same dose for that reason.

As long as there is no problem to increase I will do so.

Advice welcome.

Thankyou.

15 Replies
oldestnewest

What investigations has your doctor done for your heart? The doctor should check that you haven't got a heart condition. Ask for a referral to a cardiologist to get your heart checked out. If there is nothing wrong with your heart then you'll feel confident about increasing your levothyroxine dose.

Too low a dose of levothyroxine can give you a rapid heart rate because if you don't have enough thyroid hormone, your body will release cortisol to compensate and eventually when cortisol runs out, adrenaline, which will raise your heart rate and make you feel wired.

Has your doctor done blood tests to determine the possible cause of high blood pressure?

5 likes
Reply

Thankyou I had an EKG in 2016 which showed sinus bradycardia. When the nurse took the readings she interpreted them to mean I was breathing more slowly during the test. The EKG was done for a pre op assessment. Whilst in the process of waking up from the anaesthetic I was told by the surgeons my heart rate was dangerously low about 38 beats per min. They did not want me back on the ward until my heart rate was near 70. No tests for blood pressure. Not sure what tests to ask doctor to do next

Reply

On that basis I would never get back on the ward as my resting heart rate is 58-60 but can go as low as 55! Slow heart beat is typical for hypos.

3 likes
Reply

ask GP to test your vitamin D, magnesium, folate, ferritin and B12

These are likely very low and need supplementing to improve to help thyroid hormones

25mcg is a very small dose and heart rate can be affected being under medicated

Standard starter dose is 50mcgs

Do you have any gut symptoms, eg bloating or acid reflux?

Hashimotos often results in or is caused by leaky gut and this leads to food intolerance's, most often gluten

2 likes
Reply

Thankyou I have gut symptoms of trapped wind and feeling sick

Reply

If you have been on higher doses in the past who reduced you dose and why?

Were you on T3 and then had it stopped?

Having T3 stopped or just the huge reduction in dose you have had from 200mcg to 25mcg will result in dire vitamin levels

Get vitamin D, folate, ferritin and B12 tested urgently

Also ask for coeliac testing

You are extremely under medicated

Hashimoto's affects the gut and leads to low stomach acid and then low vitamin levels

Low vitamin levels affect Thyroid hormone working

Poor gut function can lead leaky gut (literally holes in gut wall) this can cause food intolerances. Most common by far is gluten

According to Izabella Wentz the Thyroid Pharmacist approx 5% with Hashimoto's are coeliac, but over 80% find gluten free diet helps significantly. Either due to direct gluten intolerance (no test available) or due to leaky gut and gluten causing molecular mimicry (see Amy Myers link)

But don't be surprised that GP or endo never mention gut, gluten or low vitamins. Hashimoto's is very poorly understood

Changing to a strictly gluten free diet may help reduce symptoms, help gut heal and slowly lower TPO antibodies

Ask GP for coeliac blood test first

thyroidpharmacist.com/artic...

thyroidpharmacist.com/artic...

amymyersmd.com/2017/02/3-im...

chriskresser.com/the-gluten...

scdlifestyle.com/2014/08/th...

drknews.com/changing-your-d...

Low stomach acid can be an issue

Lots of posts on here about how to improve with Apple cider vinegar or Betaine HCL

thyroidpharmacist.com/artic...

drmyhill.co.uk/wiki/hypochl...

scdlifestyle.com/2012/03/3-...

healthunlocked.com/thyroidu...

Other things to help heal gut lining

Bone broth

thyroidpharmacist.com/artic...

Probiotics

carolinasthyroidinstitute.c...

Low vitamins due to under medication

healthunlocked.com/thyroidu...

Typical posts after T3 stopped

healthunlocked.com/thyroidu...

healthunlocked.com/thyroidu...

healthunlocked.com/thyroidu...

healthunlocked.com/thyroidu...

1 like
Reply

Have you been on the same dose since 2010? As your TSH is out of range* and under treated hypothyroidism can cause heart problems - so yes you need that referral to a cardiologist.

Make sure you give the cardiologist a copy of your test results, tell them how much levo you are on and how long you have been on it.

Then come back and post a new thread here about what has happened.

*It should be lower than 1

1 like
Reply

No was on as much as 200mcg with frequent changes to dose

Reply

Your Free T3 is very low. YOur heart needs enough T3 to lock into receptors in your heart. Your heart can't convert T4 to T3 so it relies on having enough available in the body to draw on. It needs this for efficient function.

nahypothyroidism.org/heart-...

3 likes
Reply

I don’t know why doctors don’t get it. :( My heart rate came right down once I was on an optimal amount of thyroid hormones. Have you ever been on more than 25mcg?

1 like
Reply

Yes been on more than 25mcg. Was on as much as 200mcg

Reply

Why were you reduced?

Karen

Reply

Hi. I was diagnosed with hypo 4 years ago. I felt pretty good until I was put on thyroid meds. My numbers are close to yours. My hasimotos was only 45 though.

Synthyroid and Levo are synthetic. You prob want to try nature thyroid or armour. Both are natural.

I have had migraines ever since I got on this awful medication.

I’m reading a few books on how to cure thyroid with diet. It can be done. No gluten, no grains, no sugar. It’s tough, but I’m trying.

I have Lyme disease - which causes hypo thyroid.

Levo by far made me feel worse than any of the other meds. My eyes were majorly affected. Felt dizzy , out of breath.

1 like
Reply

I would ask to see an endocrinologists. Insist even! Your doctor doesn't seem to be helping you so he should be sending you to someone you hopefully can.

2 likes
Reply

It's pretty evident based on your labs that you need a little more thyroid medication. You could try 50 mcg of Synthroid OR 1/2 grain of NDT as a next step and see how your labs and symptoms are after ~8 weeks.

Almost anyone with a Free T4 and Free T3 below mid-range and a TSH above a 2.0 would feel like crap with lots of hypo symptoms. You should be able to rectify this fairly easily with a small increase.

As others have stated, high BP and heart rate are most often HYPO symptoms - not hyper symptoms. Your adrenaline kicks in to keep your body going due to the fact that you are hypo (undermedicated) and that's what causes this *most* of the time.

Reply

You may also like...